Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 103, NWS Salt Lake City, UT

September 21, 2022Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 21, 2022, 12:17 PM MDT for Kane County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2022, 12:17 PM MDT (18:17 UTC)
Expired
Sep 21, 2022, 3:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 99 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 1:00 PM MDTFLASH FLOOD19 W Big Water, UTFLASH FLOODING REPORTED AT WIRE PASS AND BUCKSKIN GULCH. SEVERAL HIKERS IN THE AREA HAD TO FORM HUMAN CHAINS IN THREE SEPERATE LOCATIONS TO ESCAPE FLOOD WATERS. REPORT VIA THE PARIA CONTACT STATION. NO KNOWN INJURIES AT THIS TIME.
Sep 21, 2:25 PM MDTFLASH FLOOD14 Wnw Big Water, UTROSE FROM 100CFS AROUND 2PM TO 1180CFS AT 225PM. PARIA RIVER GAGE NEAR KANAB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WGUS55 KSLC 211817
FFWSLC
UTC025-212115-
/O.NEW.KSLC.FF.W.0103.220921T1817Z-220921T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1217 PM MDT Wed Sep 21 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southern Kane County in southern Utah...

* Until 315 PM MDT.

* At 1217 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Buckskin Gulch. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons and
           normally dry washes.

* Some locations that will experience flash flooding include...
  Buckskin Gulch, House Rock Valley Road, Wire Pass, and the Wave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11212 3713 11208 3711 11180 3700 11177

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
886 
WGUS75 KSLC 211949
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
149 PM MDT Wed Sep 21 2022

UTC025-212115-
/O.CON.KSLC.FF.W.0103.000000T0000Z-220921T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
149 PM MDT Wed Sep 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT THIS 
AFTERNOON FOR SOUTHERN KANE COUNTY...

At 149 PM MDT, Doppler radar indicated between 0.5 and 1 inch of 
rain has fallen over upper Buckskin Gulch, Wire Pass, the Wave, and 
portions of the House Rock Valley Road from earlier thunderstorms. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons and
         normally dry washes.

Some locations that will experience flash flooding include...
  Buckskin Gulch, House Rock Valley Road, Wire Pass, and the Wave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11212 3713 11208 3711 11180 3700 11177

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
789 
WGUS75 KSLC 212117
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
317 PM MDT Wed Sep 21 2022

UTC025-212127-
/O.EXP.KSLC.FF.W.0103.000000T0000Z-220921T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
317 PM MDT Wed Sep 21 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN KANE COUNTY...

The heavy rain has ended. High flows, including those noted on the 
lower Paria River at this time, are expected to gradually recede 
over the next several hours. Backcountry roads in the area may be 
impassable, including House Rock Valley Road.

A Flood Watch remains in effect until 1200 AM MDT Thursday for 
portions of central Utah and southern Utah.

LAT...LON 3700 11212 3713 11208 3711 11180 3700 11177

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 5:35 AM MDT, 6 hours 42 minutes earlier.

Area forecast discussion, Sep 21, 5:35 AM MDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
535 AM MDT Wed Sep 21 2022

.SYNOPSIS...Deep tropical moisture will continue to increase into
southern and eastern Utah through early Thursday. High pressure will
build into the area for the end of the week and through the weekend.

&&

.SHORT TERM (THROUGH 12Z FRIDAY)...The upstream upper low has
started to move inland over Northern California this morning. The
low is progged to lift northeast into the northern Rockies by
tomorrow afternoon. Utah remains under a southwesterly flow today
ahead of the low, with moisture continuing to increase over the
area. Previous models did overperform a bit with respect to the
moisture yesterday evening and overnight. In fact, it was mostly
clear in many areas during the night while PWATs remained under 1
inch across the forecast area. However, this next surge of moisture
has started to bring 1 inch PWATs to the Lake Powell area, per the
10z SPC analysis. Models do continue to suggest that southeast Utah
will see PWATs in excess of 1.2 inches by this afternoon. Meanwhile,
the northwestern half of Utah is still fairly dry this morning.
PWATs there are in the 0.4-0.6 inch range, while surface dewpoints
remain in the 30s across the west deserts. Moisture will increase
over western Utah as well today, but PWATs are expected to remain
under an inch.

Precipitation is noted on radar imagery currently spreading across
the Lake Powell area, associated with the leading edge of a subtle
vort lobe. This is mostly stratiform rain with a few embedded
thunderstorms. Expect more precipitation to spread northward and
fill in farther west through the morning hours, though still
remaining mostly east of I-15 and south of I-80. Instability will
increase later this morning and afternoon and result in an increase
in thunderstorm activity, but this will still remain fairly limited
as HREF ensemble mean SBCAPE values remain under 250J/kg across
eastern Utah. Most CAMS indicate a brief break in the weather across
eastern Utah mid/late afternoon as the vort lobe exits to the east.
Overall, expecting mostly light to moderate rain rates across much
of eastern Utah, but given the amount of available moisture, any
embedded convection could produce rates capable of producing flash
flooding.

While precipitation will start to trend downward across the east
this afternoon, thunderstorms are expected to develop near and west
if I-15, where less cloud cover is expected. The most interesting
storms today may be in this area, as convective instability owing to
relatively good surface heating, combined with increasing moisture
and large-scale lift and shear associated with the approaching
storms system could produce strong thunderstorms with a potential for
gusty winds and hail. Farther south, where deeper moisture will be
in place, heavy rain and flash flooding will be a threat as well.
These storms are then expected to move east across the spine of Utah
and could bring additional showers showers to eastern Utah during
the evening hours.

As the upper low lifts to the north, a drier westerly flow aloft
will spread into the area by tomorrow. Precipitation should start to
taper off overnight and into tomorrow with just a few lingering
showers by tomorrow afternoon. A cold front will also sag into
northern Utah, leading to cooler temperatures tomorrow.

.LONG TERM (After 12Z/6AM Friday)...The extended forecast period
looks to be mostly calm and quiet as a ridging pattern is expected
to build over the region. The ridging pattern will promote
subsidence over the CWA keeping temperatures within 5 degrees of
climatological norms with highs in the 70s and 80s for a majority of
SW Wyoming and Utah with some areas in far southwestern UT nearing
90F.

A ridging pattern is expected to build over the CWA on Friday behind
the upper level trough affecting the CWA. The ridge will slowly
build in over the weekend, promoting zonal to northwesterly flow
aloft which will bring dry conditions to Utah and SW Wyoming that
will last through much of the extended period. Subsidence over the
CWA will bring clearer skies which could bump up afternoon highs a
bit and within range of climatological norms. Dry and mild
conditions will keep the forecast period calm and quiet before the
potential for showers and thunderstorms returns by midweek of the
upcoming work week. Some deterministic models are leaning towards
the potential of a weak shortwave to move in by the end of the
extended period that could bring forcing for high terrain storms to
build over central and southern UT but there is very low confidence
among ensembles at this point.

&&

.AVIATION...KSLC...VFR conditions expected for the TAF period.
Precipitation chances increase around 18Z and will remain for the
remainder of the day. Winds are expected to remain southerly but
under any showers or storms could produce gusty and erratic outflow
winds that could bring periods of MVFR conditions.

REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected across
the CWA. Scattered showers and storms will move in by 14z, primarily
east of I-15 throughout the day today. Winds will be predominately
southerly but could become gusty and erratic under any showers and
thunderstorms. Heavy rain is possible throughout the day which could
bring visibility down to MVFR conditions at times.

&&

.FIRE WEATHER...A moist southwest flow will remain in place across
the area today as a storm system over the West Coast starts to move
inland. Abundant moisture can be expected over the area, but
especially across southern and eastern Utah where widespread wetting
rains and scattered thunderstorms are expected. Farther north and
west, the airmass will be a bit drier, but isolated to scattered
strong thunderstorms producing gusty winds and hail will be possible
there. Outside of thunderstorms, the western valleys are expected to
see breezy conditions once again this afternoon.

As the storm system lifts across northern Utah late tonight into
tomorrow, the flow will turn westerly and cut off the moisture
surge. This will lead to a quick drying trend with only a few
lingering showers and thunderstorms by tomorrow afternoon. This
drier airmass will remain in place through the early part of next
week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this evening for UTZ113-117-120-121-128>131.

     Flood Watch through this evening for UTZ122>125-127.

WY...None.
&&

Cheng/Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Sep 21, 11:59 AM MDT, 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1159 AM MDT Wed Sep 21 2022

UTZ101-103-211830-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
1159 AM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of northeastern Box
Elder County through 1230 PM MDT...

At 1159 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Great Salt Lake North of the Causeway, or 25 miles
southwest of Tremonton, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tremonton, Howell, Riverside, Great Salt Lake North of the Causeway,
Promontory, Penrose, Bothwell, Thatcher and Golden Spike Historic
Site.

This includes the following highways...
 Interstate 15 between mile markers 382 and 388.
 Interstate 84 between mile markers 22 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4135 11266 4143 11280 4195 11241 4180 11211
TIME...MOT...LOC 1759Z 213DEG 41KT 4152 11259

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Sep 21, 12:11 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1211 PM MDT Wed Sep 21 2022

UTZ103-107-110-211830-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
1211 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of northwestern Cache
and northeastern Box Elder Counties through 1230 PM MDT...

At 1210 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Plymouth, or 15 miles northwest of Tremonton, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portage and Washakie.

This includes the following highways...
 Interstate 15 between mile markers 394 and 400.
 Interstate 84 near mile marker 21, and between mile markers 31 and
33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4179 11230 4189 11250 4200 11242 4200 11206
TIME...MOT...LOC 1810Z 213DEG 40KT 4191 11235

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 11:59 AM MDTSpecial Weather StatementSLCBox Elder31 min
Sep 21, 12:18 PM MDTSpecial Weather StatementSLCDavis42 min
Sep 21, 12:26 PM MDTSevere Thunderstorm WarningSLCJuab, Millard, Utah34 min
Sep 21, 12:32 PM MDTSpecial Weather StatementSLCSalt Lake43 min
Sep 21, 12:37 PM MDTSpecial Weather StatementSLCSanpete38 min
Sep 21, 12:38 PM MDTSpecial Weather StatementSLCSevier37 min
Sep 21, 12:41 PM MDTSevere Thunderstorm WarningSLCBox Elder34 min
Sep 21, 12:58 PM MDTSpecial Weather StatementSLCKane32 min
Sep 21, 1:06 PM MDTSpecial Weather StatementSLCDavis, Morgan, Salt Lake, Weber39 min
Sep 21, 1:10 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber35 min
Sep 21, 1:29 PM MDTSevere Thunderstorm WarningSLCGarfield31 min
Sep 21, 1:43 PM MDTSpecial Weather StatementSLCJuab47 min
Sep 21, 1:48 PM MDTSevere Thunderstorm WarningSLCUtah27 min
Sep 21, 1:59 PM MDTSevere Thunderstorm WarningSLCGarfield31 min
Sep 21, 2:00 PM MDTSpecial Weather StatementSLCMorgan45 min
Sep 21, 2:04 PM MDTSevere Thunderstorm WarningSLCTooele26 min
Sep 21, 2:07 PM MDTSpecial Weather StatementSLCSalt Lake23 min
Sep 21, 2:08 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane6 hr
Sep 21, 2:11 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch24 min
Sep 21, 2:18 PM MDTSevere Thunderstorm WarningSLCCache, Morgan, Rich, Weber27 min
Sep 21, 2:31 PM MDTSpecial Weather StatementSLCRich44 min
Sep 21, 2:32 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele, Utah28 min
Sep 21, 2:33 PM MDTSpecial Weather StatementSLCDavis42 min
Sep 21, 2:34 PM MDTSpecial Weather StatementSLCMorgan41 min
Sep 21, 2:58 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele32 min
Sep 21, 2:59 PM MDTSpecial Weather StatementSLCDavis31 min
Sep 21, 3:03 PM MDTSpecial Weather StatementSLCRich42 min
Sep 21, 3:05 PM MDTSpecial Weather StatementSLCBox Elder40 min
Sep 21, 3:09 PM MDTSpecial Weather StatementSLCJuab36 min
Sep 21, 3:28 PM MDTSpecial Weather StatementSLCDavis, Weber47 min
Sep 21, 3:31 PM MDTSpecial Weather StatementSLCUtah44 min
Sep 21, 3:42 PM MDTSpecial Weather StatementSLCBox Elder33 min
Sep 21, 3:47 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCBox Elder28 min
Sep 21, 4:17 PM MDTFlash Flood Warning Considerable damage threatSLCTooele5 hr
Sep 21, 4:23 PM MDTSpecial Weather StatementSLCSevier37 min
Sep 21, 4:36 PM MDTSpecial Weather StatementSLCKane39 min
Sep 21, 5:14 PM MDTSpecial Weather StatementSLCKane31 min
Sep 21, 5:55 PM MDTSpecial Weather StatementSLCBox Elder50 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.